GREY BRUCE PUBLIC HEALTH
Grey Bruce Public Health (GBPH) is warning people who use unregulated street drugs that they are at significant risk of experiencing an overdose/poisoning due to the local supply containing potentially toxic substances, including the highly potent opioid fentanyl.
The warning comes after GBPH received notification of two fatal overdoses and five non-fatal overdoses within the past several days.
Fentanyl is the drug suspected in both fatal overdoses and three of the five non-fatal overdoses. It is unknown at this time which drug was responsible for the other two non-fatal overdoses. Toxicology results are still pending.
“In light of these drug poisoning events, public health is issuing an overdose alert to community partners, people who use drugs, and the general public. Grey Bruce Public Health, in partnership with SOS (Supportive Outreach Services), will also be undertaking targeted outreach to ensure this alert and critical harm-reduction messaging reaches the intended audience,” says Grey-Bruce medical officer of health Dr. Ian Arra.
“We would like to express our sincere condolences to everyone impacted by these drug poisonings.”
Unregulated street drugs may have been unknowingly cut or mixed with toxic substances, such as fentanyl or carfentanil, which are both odourless and tasteless opioids. A few grains of fentanyl or carfentanil is enough to kill someone.
People who use drugs should never use alone and always carry a naloxone kit.
If it’s not possible to use with someone else present, call the National Overdose Response Service (NORS) at 1-888-688-6677. A NORS operator will stay on the line while the drug is being used. In the event the caller becomes unresponsive, the operator will call 911.
If you suspect someone is experiencing drug poisoning, administer naloxone. This may improve breathing, but may not help the individual regain consciousness. It is important to call 911 and continue to monitor breathing until medical help arrives.
Free naloxone kits are available at participating pharmacies in Grey-Bruce, Grey Bruce Public Health, and via GBPH’s community partners.
Public health advises people who use drugs to:
- Go slow. Always start with a low dose and increase slowly, especially if trying something new or restarting use.
- Take extra caution if mixing substances. Mixing substances can increase the risk of harm and drug poisonings.
- Use only new supplies. This reduces the risk of getting or passing on an infectious disease. Supplies are available at GBPH and community partners.
Overdose is a medical emergency. Call 911 or go to the emergency department. The Good Samaritan Drug Overdose Act provides protection from simple possession charges when 911 is called for an overdose.
GBPH urges community partners and the public to report unexpected bad reactions to non-prescribed drugs. Reports can be made over the phone by calling 211 or online using the 211 Report a Bad Drug web form. Reporting drug overdoses/poisonings enables Grey Bruce Public Health to issue timely alerts to its partners and people who use drugs about potential hazards.
For additional addiction services:
- ConnexOntario, 1-866-531-2600
- Withdrawal Management/RAAM Clinic (Rapid Access Addiction Medicine Clinic), 519-376-3999
- G&B House, 519-371-3642, ext. 1580
- Ontario Addiction Treatment Centre, 519-371-0007
- Canadian Mental Health Association Grey Bruce Mental Health and Addiction Services, 519-371-3642
- Mental Health Crisis Line Grey Bruce, 1-877-470-5200
- If unsure, call 211